Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 12, NWS Springfield, MO

May 28, 2015Laclede County, Missouri

NWS Springfield, MO issued this flash flood warning at May 28, 2015, 7:13 PM CDT for Laclede County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2015, 7:13 PM CDT (00:13 UTC)
Expired
May 28, 2015, 11:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Laclede County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WGUS53 KSGF 290013
FFWSGF
MOC105-290400-
/O.NEW.KSGF.FF.W.0012.150529T0013Z-150529T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LACLEDE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1100 PM CDT.

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. THE STRONGEST STORMS WERE PRODUCING RAINFALL RATES OF 
  1 TO 2 INCHES PER HOUR AND CONTINUE TO TRACK ACROSS THE SAME       
  AREAS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...CONWAY AND LEBANON.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE J AT PARKS CREEK 2 MILES EAST OF MORGAN...
ROUTE B AT COBB CREEK 8 MILES SOUTHEAST OF LEBANON...
ROUTE O AT COBB CREEK 5 MILES NORTHWEST OF COMPETITION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3776 9241 3748 9242 3748 9283 3776 9282

$$

RABERDING
1 follow-up statement
506 
WGUS73 KSGF 290350
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT THU MAY 28 2015

MOC105-290400-
/O.EXP.KSGF.FF.W.0012.000000T0000Z-150529T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACLEDE MO-
1050 PM CDT THU MAY 28 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM CDT FOR SOUTHERN
LACLEDE COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3776 9241 3748 9242 3748 9283 3776 9282

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 7:04 PM CDT, 9 minutes earlier.

Area forecast discussion, May 28, 7:04 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT Thu May 28 2015

...Monitoring Heavy Rainfall Potential This Evening...

.UPDATE...
Issued at 650 PM CDT THU MAY 28 2015

A shortwave was tracking across the Missouri Ozarks late this
afternoon with an apparent residual Mesoscale Convective Vortex
(MCV) moving north northeast across south central Missouri.
Convection was focused in advance of these features and training
north across areas between the Highway 65 and 63 corridors
particularly from the Marshfield and Marshfield areas north to the
Camdenton and Eldon areas. Short term models depict convection
remaining focused just to the east of the shortwave and north of
the MCV as they lift north into central Missouri. Areas from
between the Highway 65 and 63 corridors and north of Highway 60
will be monitored for training convection and resultant heavy
rainfall and localized flooding. Public reports indicate that
rainfall is very efficient with hourly rates near 2 inches in some
cases.

The remainder of the southwestern Missouri and southeastern Kansas
will see a break in the showers this evening. However additional
convection may develop overnight and into Friday morning as the
low level jet strengthens and weak perturbations track northeast
through the mid level flow. The Flash Flood Watch for southeastern
Kansas and far southwestern Missouri remains effect for the
possibility of additional rainfall toward daybreak.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 225 PM CDT THU MAY 28 2015

Showers/storms are occurring ahead of a shortwave/mesovort now
moving into the western cwfa and nw AR. Most isolated-scattered
deeper convection is confined to outflow dominate storms in our
cwfa and over north central AR. Still some some ocnl small hail
risk with stronger updrafts along with brief downpours. Fairly
ordinary looking convection over NW AR underneath the the upper
vort has produced some wind damage so will continue to monitor
closely.

Flood advisory/flash flood warning for a couple of se KS counties
is ongoing, and may be okay to let go at 5 pm. Flash flood watch
for out western counties is valid through tonight, but the most
the near term concerns are waning for now.

Once current convection decreases by early this evening in the
wake of the shortwave, there will likely be a fairly quiet wx
period for much of the nighttime period. Another shortwave is
progged to move into eastern OK/southeast Kansas toward 12z/7am
along with a moderately increasing sw low level jet. Rain chances
are expected to increase again west to east, but overall
instability looks limited Fri but a limited severe risk will occur
where/when/if pockets of instability can develop.

Progged rainfall amounts are a bit of the roll of the dice right
now. With weak synoptic scale features in terms of both the
approaching shortwave and sfc front, the chances for excessive
rainfall will largely be driven by mesoscale features and
convective efficiency. Reluctant to add to the current flash flood
watch either geographically or temporally. QPF wise the best
average rainfall amounts in the grids is around an inch from
tonight through Saturday.

.LONG TERM...(Friday Night through Thursday)
Issued at 225 PM CDT THU MAY 28 2015

The best overall chances for rain will be early in this period
from Friday night through midday Saturday as the front and shortwave
move through. A part of the shortwave cuts off over the lower MS
Vly on Monday while an upper level ridge builds into the Plains.
Rain chances will linger Sunday, mainly over south central MO, but
overall expect generally dry weather early next week.

Another approaching longwave trough is progged to move east into
the western CONUS by Thu with west-southwest upper flow and lead
impulses again bringing rain chances by Thu/Day 7.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 650 PM CDT THU MAY 28 2015

Pilots can expect a continuation of unsettled weather conditions
to impact area terminals. There will be VFR conditions mixed with
intervals of MVFR conditions through the period. The primary time
frame for lower MVFR ceilings will be late tonight into Friday
morning. After a bit of break in the coverage of showers tonight
the showers and storms will increase again Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Friday morning FOR MOZ066-077-088-093-
     101.

KS...FLASH FLOOD WATCH through Friday morning FOR KSZ073-097-101.

&&

UPDATE...Foster
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Foster
Hazardous weather outlook, May 28, 6:00 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT THU MAY 28 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT PORTIONS OF THE
MISSOURI OZARKS THIS EVENING PARTICULARLY BETWEEN THE HIGHWAY 65
AND HIGHWAY 63 CORRIDORS. ADDITIONAL SCATTERED STORMS MAY DEVELOP
OVERNIGHT FROM SOUTHEASTERN KANSAS INTO SOUTHWESTERN MISSOURI.

VERY HEAVY RAINFALL WILL ACCOMPANY SOME OF THIS ACTIVITY WHICH COULD
RESULT TO LOCALIZED FLOODING. THE STRONGER STORMS COULD ALSO
PRODUCE WIND GUSTS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE THEN EXPECTED FROM FRIDAY
THROUGH SATURDAY NIGHT AS A SERIES OF UPPER LEVEL DISTURBANCES
AND A COLD FRONT MOVE THROUGH THE REGION. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH AT LEAST A LIMITED RISK FOR FLOODING DURING
THIS TIME PERIOD. A FEW STORMS MAY ALSO PRODUCE GUSTY WINDS AND
HAIL FRIDAY AND SATURDAY.

THUNDERSTORM CHANCES WILL INCREASE AGAIN IN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 28, 4:14 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT THU MAY 28 2015

MOZ080-282145-
DALLAS MO-
414 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALLAS COUNTY UNTIL 445
PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BUFFALO...MOVING NORTH AT 25
MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3780 9286 3780 9285 3761 9287 3762 9317
      3785 9319 3790 9318 3789 9286
TIME...MOT...LOC 2114Z 196DEG 20KT 3769 9302

GRIFFIN
Special weather statement, May 28, 4:49 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT THU MAY 28 2015

MOZ069-080-081-282215-
CAMDEN MO-LACLEDE MO-DALLAS MO-
449 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN...NORTHEASTERN
DALLAS AND NORTHWESTERN LACLEDE COUNTIES UNTIL 515 PM CDT...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF LEADMINE...OR 14 MILES
NORTHEAST OF BUFFALO...MOVING NORTH AT 30 MPH. WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BENNETT SPRINGS...BRANCH...CAMDENTON...
LEADMINE...LINN CREEK...MACKS CREEK...PLAD...ROACH AND TUNAS.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE HA HA
TONKA STATE PARK AND LAKE OF THE OZARKS.

LAT...LON 3810 9295 3806 9270 3770 9286 3775 9307
TIME...MOT...LOC 2150Z 198DEG 28KT 3783 9292

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:10 PM CDTSpecial Weather StatementSGFTaney35 min
May 29, 2:53 PM CDTSpecial Weather StatementSGFMcDonald37 min
May 29, 3:25 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton50 min
May 29, 3:49 PM CDTTornado WarningSGFMcDonald, Newton26 min
May 29, 4:06 PM CDTSevere Thunderstorm WarningSGFMcDonald39 min
May 29, 4:17 PM CDTSpecial Weather StatementSGFNewton28 min
May 29, 4:19 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright41 min
May 29, 4:27 PM CDTSpecial Weather StatementSGFChristian33 min
May 29, 4:44 PM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 29, 4:44 PM CDTSpecial Weather StatementSGFBarry, Lawrence31 min
May 29, 4:57 PM CDTSpecial Weather StatementSGFWright33 min
May 29, 5:05 PM CDTSevere Thunderstorm WarningSGFWright40 min
May 29, 5:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence36 min
May 29, 5:20 PM CDTSevere Thunderstorm WarningSGFLawrence40 min
May 29, 5:23 PM CDTSpecial Weather StatementSGFTexas37 min
May 29, 5:42 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence, Stone63 min
May 29, 5:44 PM CDTSpecial Weather StatementSGFWright31 min
May 29, 6:10 PM CDTSpecial Weather StatementSGFTexas35 min
May 29, 6:12 PM CDTSpecial Weather StatementSGFTexas33 min
May 29, 6:13 PM CDTTornado WarningSGFGreene19 min
May 29, 6:20 PM CDTSevere Thunderstorm WarningSGFTexas40 min
May 29, 6:44 PM CDTSpecial Weather StatementSGFWebster31 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningSGFWebster, Wright24 min
May 29, 6:54 PM CDTSevere Thunderstorm WarningSGFShannon, Texas36 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.